Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 229, NWS Pittsburgh, PA

September 3, 2002Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 3, 2002, 4:18 PM EDT for Mercer County, Pennsylvania. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 3, 2002, 4:18 PM EDT (20:18 UTC)
Expired
Sep 3, 2002, 5:15 PM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 4:45 PM EDTThunderstorm WindFredonia, PAThunderstorm winds downed a few large trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 12:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS51 KPBZ 032018
SVRPBZ
PAC085-032115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 PM EDT TUE SEP 3 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 515 PM EDT

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF GREENVILLE...MOVING EAST AT 30
  MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  GREENVILLE EAST...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:10 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 3, 2:10 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT TUE SEP 3 2002

SPC WATCH COVERS 8 COUNTIES N. SVR WX MORE LIKELY N THAN S. LIFTED
INDEX, CAPE, AND HELICITY HIER IN N THAN S. MOISTURE A LTL HIER S, BUT
NOT MUCH. MOIST LAYER IS ONLY 5 THSD FT THICK AT MOST, BUT WE DO HAVE A
NICE INVERTED V IN THE SOUNDING BLO 5 THSD FT. THAT WOULD HELP MAKE
SOME WIND GUSTS. WET BULB ZERO IS HI, SO HAIL LESS LIKELY. A LTL MORE
SHEAR N, SO THAT AREA BEARS WATCHING.

LATEST MESOETA HAS LESS MOISTURE FLUX CONV THAN BEFORE, AND IT IS A BIT
FURTHER N. SFC FRONT APPEARS JUST E OF ERI AND SE OF CLE 00Z, THEN JUST
NW OF PIT 03Z TONIGHT. OF COURSE BY 06Z, CONVECTION FALLS APART.

AFTER THIS EVE, FCST DRY TIL NEXT MONDAY.

TOOK AVG OF ETA AVN NMG TEMPS. POPS MAINLY REFLECT THIS EVE, THEN NEAR
0 TIL MON.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Sep 3, 12:23 PM EDT, 3 hours 55 minutes before
PAZ007>009-013>016-020-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1223 PM EDT TUE SEP 3 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  BEAVER          BUTLER          CLARION         FOREST
  JEFFERSON       LAWRENCE        MERCER          VENANGO

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. IF SEVERE WEATHER BECOMES
CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, Sep 3, 3:44 PM EDT, 34 minutes before
OHZ039>041-048>050-057>059-068-069-WVZ001>004-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT TUE SEP 3 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE. IF SEVERE THUNDERSTORMS BECOME
CERTAIN...WARNINGS WILL BE ISSUED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:07 PM EDTSevere Thunderstorm WarningPBZLawrence53 min
Sep 3, 6:46 PM EDTSevere Thunderstorm WarningPBZButler59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.